MAUDE Adverse Event Report: DEPUY SPINE INC MMSI ROD STABILIZER; CANNULA,SURGICAL,GENERAL & PLASTIC SURGERY

DEPUY SPINE INC MMSI ROD STABILIZER; CANNULA,SURGICAL,GENERAL & PLASTIC SURGERY
Model Number 279712500
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: updated event description.The investigation could not be completed, no product was received; no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2020 during a l3-pelvis transforaminal lumbar interbody fusion (tlif),a rod to rod connector was utilized to run a side by side rod from the pelvic screws to the main construct.While attempting to final tighten the connector, the threads on the tip of the final tightening shaft twisted, rendering it unusable.The shaft was changed out for an alternate that is kept in the same set and the same exact problem happened.A viper final tightening set was opened and there were no problems using the final tightening shaft and torque handle from this set.The procedure was completed as indicated.There was surgical delay of five (5) minutes.There were no patient consequences.The procedure was successfully completed.Concomitant devices: unknown rod (part# unknown, lot# unknown, quantity unknown) unknown rod connector (part# unknown, lot# unknown, quantity unknown) unknown pelvic screws (part# unknown, lot# unknown, quantity unknown) unknown setscrews (part# unknown, lot# unknown, quantity unknown).Updated: the rod stabilizer fell apart.It was noticed during triage that the end cap comes undone, it is supposed to be attached via adhesive.This complaint involves four (4) devices.This report is for one (1) mmsi rod stabilizer this is report 4 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: b1; d8 h3, h6: a product investigation was conducted.Visual inspection: the mmsi rod stabilizer (part # 279712500 / lot # t0603) was received at us cq.Upon visual inspection it was identified that the end-caps were coming apart from the handle.The end-caps were secured by loctite and should not be undone.Functional test: functional testing was performed with the instrument and after a light application of force, the end caps were able to rotate completely undone.As per design drawings, the end caps were secured via loctite.Since the endcaps come undone easily, the instrument has fallen apart.The complaint was confirmed.The complaint can be replicated with the returned device, as the endcaps fall apart easily.Dimensional inspection: dimensional inspection was not performed due to the nature of the observed defect.There was no physical damage noted that warranted dimensional inspection.Document/specification review: drawing(s) reviewed: (current & manufactured revisions) conclusion: the overall complaint was confirmed for the received mmsi rod stabilizer.Although no definitive root-cause can be determined its possible the device experienced unintended forces, which lead to the deterioration of the loctite.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.H3, h4, h6: a device history record (dhr) review was conducted: a review of the receiving inspection (ri) for mmsi rod stabilizer was conducted identifying that lot number t0603 was released in a single batch.Batch1: lot qty of (b)(4) units were released on (b)(6) 2003 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.H11 corrected data: d10 device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MMSI ROD STABILIZER
Common Device Name
CANNULA,SURGICAL,GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key10555989
Report Number1526439-2020-01750
Device Sequence Number14245131
Product Code GEA
UDI-Device Identifier10705034198958
UDI-Public(01)10705034198958
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number279712500
Device Catalogue Number279712500
Device Lot NumberT0603
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2020
Initial Date Received by Manufacturer 09/18/2020
Supplement Date Received by Manufacturer09/18/2020
Initial Report FDA Received Date09/18/2020
Supplement Report FDA Received Date09/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN LOCKING/SET SCREWS; UNKNOWN RODS; UNKNOWN SCREW/ROD CONSTRUCT ACCESSORIES; UNKNOWN SCREWS; UNKNOWN LOCKING/SET SCREWS; UNKNOWN RODS; UNKNOWN SCREW/ROD CONSTRUCT ACCESSORIES; UNKNOWN SCREWS
Patient Age63 YR
Patient Weight100